Washington, 2010

Flash Flood in Washington, September 19, 2010

September 19, 2010 · NWS OTX · 1 event in 1 county or zone

A thunderstorm containing very heavy rain led to a significant road washout just south of Tonasket on McLaughlin Canyon and Hardy Roads. McLaughlin Canyon Road was washed out 10 feet deep and 15 feet across.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$423,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A thunderstorm containing very heavy rain led to a significant road washout just south of Tonasket on McLaughlin Canyon and Hardy Roads. McLaughlin Canyon Road was washed out 10 feet deep and 15 feet across. Hail to the size of dimes was also observed during the thunderstorm. Some trails on a residence property was also washed out.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Sep 19, 3:55 PM PST, 1 hour 5 minutes earlier.

Area forecast discussion, Sep 19, 3:55 PM PST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
455 PM PDT SUN SEP 19 2010

.SYNOPSIS...
SHOWER ACTIVITY WILL CONTINUE TONIGHT AND MONDAY AS LOW PRESSURE
LINGERS OVER THE AREA.  A DRIER WEST FLOW WILL DEVELOP ON TUESDAY
AND WEDNESDAY BEFORE ANOTHER SYSTEM TRACKS THROUGH ON THURSDAY
BRINGING A CHANCE FOR SHOWERS.

&&

.DISCUSSION...
TONIGHT AND MONDAY...LARGE CLOSED LOW THAT HAS BEEN SENDING WAVE
AFTER WAVE INTO THE INLAND NORTHWEST FOR THE PAST SEVERAL DAYS HAS
EJECTED EAST TOWARDS THE WA/OR COAST TODAY IN RESPONSE TO A LOW
DROPPING SOUTH NEAR THE QUEEN CHARLOTTE ISLANDS. THERE IS GOOD MODEL
AGREEMENT OF THE TROUGH NOW OFF THE WA/OR COAST SWINGING INLAND
TONIGHT WHICH WILL KEEP SHOWERS PERSISTING ACROSS THE AREA. ONE
BAND OF HEAVY RAIN WENT THROUGH THE SPOKANE AREA BETWEEN NOON AND
1 PM WHICH RESULTED IN PONDING OF WATER ON ROADWAYS WHERE AN
AREAL FLOOD ADVISORY IS IN EFFECT THROUGH 5 PM. THE SHOWERS WILL
BE WIDESPREAD IN THE MOUNTAINS OF NE WA/N IDAHO WITH THE
ASSISTANCE OF UPSLOPE FLOW...WHILE MORE SCATTERED IN THE WENATCHEE
AND MOSES LAKE AREAS DUE TO DOWNSLOPE FLOW OFF THE CASCADES. THERE
REMAINS A GOOD THREAT FOR ISOLATED THUNDERSTORMS THROUGH THE EARLY
EVENING HOURS AS THE UPPER ATMOSPHERE COOLS WITH THE TROUGH OFF
THE WA/OR COAST TODAY MOVING EAST INTO THIS EVENING. LAPS ANALYSIS
AS OF 1 PM SHOWED CAPES AROUND 1000 J/KG FROM ELLENSBURG TO
WENATCHEE TO OMAK WHERE BREAKS IN THE CLOUD COVER HAS RESULTED IN
INCREASED SURFACE HEATING AND CAPE VALUES. ON MONDAY THE LOW NEAR
THE QUEEN CHARLOTTE ISLANDS TODAY WILL DROP SOUTH TOWARDS SOUTHERN
BC. AS IT DOES SO FORCING INCREASES ACROSS NORTHERN WA/IDAHO WHERE
THE HIGHEST COVERAGE OF SHOWERS IS EXPECTED. WESTERLY FLOW IN THE
MID LEVELS WILL LIMIT RAIN CHANCES IN THE LEE OF THE
CASCADES...WHILE UPSLOPE FLOW INTO THE MTNS OF NE WA/N IDAHO
RESULTS IN WIDESPREAD SHOWERS ON MONDAY. JW

MONDAY NIGHT THROUGH TUESDAY NIGHT...SATELLITE PICS ARE SHOWING
THE NEXT LOW PRESSURE SYSTEM OFF THE QUEEN CHARLOTTE ISLANDS THIS
AFTERNOON AND THE LOW APPEAR TO BE INITIALIZED WELL BY THE 12Z
MODELS. THE CONSENSUS IS FOR THE LOW TO SLOWLY DROP THROUGH
BRITISH COLUMBIA SOUTH TO THE CANADIAN BORDER BY MONDAY EVENING...THEN
TRACK EAST ALONG THE BORDER TUESDAY AND TUESDAY NIGHT AS ANOTHER
LOW MOVES INTO THE WASHINGTON COAST TUESDAY EVENING. AS THE FLOW
TURNS WESTERLY MONDAY AFTERNOON AND EVENING THE ATMOSPHERE WILL
STABILIZE AND THE STRONG MOISTURE TAP GETS REPLACED BY DRY AIR
MOVING INTO THE REGION.

FOR MONDAY NIGHT WESTERLY FLOW WILL KEEP POPS ACROSS THE CASCADE
CREST...BUT MAINLY ACROSS THE NORTHERN AND PANHANDLE MOUNTAINS.
SOME WEAK RIPPLES IN THE GENERAL FLOW COMBINED WITH WEAK MID
LEVEL INSTABILITY AND OROGRAPHICS WILL PROVIDE THE LIFT. POPS WERE
KEPT HIGH IN THESE MENTIONED AREAS THROUGH THE EVENING HOURS...BUT
AS THE DRY AIR MOVES IN FROM THE WEST PRECIPITATION CHANCES WILL
BEGIN TO DECREASE DUE TO THE LACK OF MOISTURE. SOME CLEARING
THROUGH THE NIGHT WILL RESULT IN THE POTENTIAL FOR FOG FORMATION
ALONG THE RIVERS...THE NORTHERN VALLEYS AND THE SPOKANE-COEUR
D'ALENE CORRIDOR.

FOR TUESDAY AND TUESDAY NIGHT THE ZONAL FLOW WILL KEEP SOME LOW
END POP CHANCES FOR THE PANHANDLE MOUNTAINS WITH LITTLE IN THE
WAY OF ACCUMULATIONS AND DRY ELSEWHERE. TEMPERATURES ONLY SLIGHTLY
WARMER TUESDAY WITH A LITTLE MORE SUNSHINE. CLEAR SKIES AND GOOD
RADIATIONAL COOLING WILL RESULT IN ANOTHER CHANCE FOR STRATUS/FOG
FORMATION FOR THE USUAL PLACES TUESDAY NIGHT. /TOBIN

WEDNESDAY AND WEDNESDAY NIGHT...WILL BE IN BETWEEN SYSTEMS AT THIS
TIME AS WE GET SOME SHORT WAVE RIDGING BUILDING INTO THE REGION.
THIS COUPLED WITH A DEEP LAYER OF DRY AIR MOVING IN AT MID LEVELS
SHOULD KEEP THINGS FAIRLY DRY ACROSS MUCH OF THE REGION. SOUNDING
PROFILES DO SHOW A TINY AMOUNT OF INSTABILITY OVER PORTIONS OF THE
CENTRAL PANHANDLE MOUNTAINS WEDNESDAY AFTERNOON...SO A SLIGHT
CHANCE OF SHOWERS WAS KEPT THERE. HIGH TEMPERATURES SHOULD REMAIN
AROUND 5 DEGREES BELOW NORMAL...MAYBE SLIGHTLY WARMER THAN
TUESDAY'S HIGHS. /SVH

THURSDAY THROUGH SUNDAY...PROGRESSIVE FLOW ALOFT WILL BRING A NUMBER
OF SHORTWAVE IMPULSES THROUGH THE REGION...KEEPING SEASONABLY COOL
AND UNSETTLED CONDITIONS ACROSS THE FORECAST AREA. A SHORTWAVE TROUGH
WILL SWING THROUGH THE REGION BRINGING A CHANCE OF RAIN TO THE
INLAND NORTHWEST THURSDAY. THE HIGHEST POPS WILL BE OVER THE HIGHER
ELEVATIONS AND ESPECIALLY THOSE AREAS FAVORABLE TO SOUTHWEST UPSLOPE
FLOW. THERE WILL BE A BREAK IN THE SHOWERS FOR MUCH OF THE AREA
FRIDAY AS A SHORTWAVE RIDGE MOVES THROUGH. A FEW SHOWERS WILL BE
POSSIBLE ACROSS THE MOUNTAINS AS MOISTURE RIDES THROUGH THE RIDGE.
MODEL SOLUTIONS ARE STARTING TO TREND DRIER BUT ONE DETAIL THAT
NEEDS TO COME INTO BETTER AGREEMENT IS THE POSITION OF THE 140+ KT
UPPER JET FOR THE WEEKEND AS IT CUTS ACROSS THE PACIFIC NORTHWEST
FROM SOUTHWEST TO NORTHEAST. THIS WILL DETERMINE HOW FAR SOUTHEAST
THE PRECIPITATION WILL EXTEND ACROSS THE FORECAST AREA. FOR NOW THE
FOCUS WILL BE MORE ON THE NORTHERN ZONES WITH LOWER VALUES ACROSS
THE SOUTHEAST. TEMPERATURES WILL TREND TOWARD SEASONAL NORMALS. /KELCH

&&

.AVIATION...
A LINE OF STRONG THUNDERSTORMS FORMING OFF THE EAST SLOPES OF THE
NORTHERN CASCADES WILL CONTINUE TO MOVE SLOWLY EASTWARD THROUGH THE
LATE AFTERNOON HOURS. THIS LINE IS EXPECTED TO IMPACT KMWH AROUND
01Z...WITH HEAVY RAIN...GUSTY OUTFLOW WINDS...AND SMALL HAIL
EXPECTED. THIS LINE OF STORMS SHOULD BEGIN TO FALL APART AROUND
SUNSET BEFORE REACHING THE EASTERN TAF SITES. THE FOCUS WILL THEN
SWITCH TO DEVELOPING STRATUS OVERNIGHT ACROSS THE EASTERN BASIN AND
IN THE VALLEYS OF NORTHEASTERN WA AND THE NORTHERN ID PANHANDLE.
STRATUS WILL BE LIKELY BUT FAIRLY STRONG WINDS AROUND 10 KTS AT THE
SURFACE SHOULD INHIBIT WIDESPREAD FOG. THIS WILL MEAN LOW CEILINGS DOWN
INTO IFR CONDITIONS WILL BE THE MAIN CONCERN...ESPECIALLY AT KGEG
AND KCOE AND POSSIBLY AT KSFF...BUT VIS SHOULD REMAIN AT VFR.
STRATUS SHOULD BURN OFF AROUND 18Z MONDAY. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        50  63  46  64  46  65 /  90  70  30  10  10  10
COEUR D'ALENE  48  60  45  64  44  64 /  90  80  50  20  10  10
PULLMAN        50  63  47  64  44  64 /  90  60  20  10  10  10
LEWISTON       53  71  52  71  51  70 /  80  30  10  10  10  10
COLVILLE       51  61  44  66  41  69 /  80  90  50  20  10  10
SANDPOINT      49  58  46  61  42  63 /  90  90  60  30  10  10
KELLOGG        48  56  44  59  44  59 /  90  90  60  30  10  10
MOSES LAKE     52  72  49  68  48  69 /  50  20  10  10   0  10
WENATCHEE      53  70  50  67  50  68 /  50  20   0  10  10  10
OMAK           50  68  45  67  43  69 /  60  50  10  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Sep 19, 4:51 AM PST, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
551 AM PDT SUN SEP 19 2010

IDZ001>004-026-027-WAZ031>038-041>044-201300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
551 AM PDT SUN SEP 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 19, 3:44 PM PST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
444 PM PDT SUN SEP 19 2010

WAZ034-035-200045-
GRANT WA-LINCOLN WA-
444 PM PDT SUN SEP 19 2010

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL GRANT COUNTY IN CENTRAL WASHINGTON
  WEST CENTRAL LINCOLN COUNTY IN EAST CENTRAL WASHINGTON

UNTIL 545 PM PDT

AT 438 PM PDT...STORM SPOTTERS REPORTED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM COULEE CITY TO GEORGE..AND MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH...HAIL UP TO THE SIZE OF DIMES...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING ARE EXPECTED WITH THESE
STORMS.  THIS LINE ALSO HAS A HISTORY OF PRODUCING SOME ROTATION IN
CLOUD...AS REPORTED BY MULTIPLE SPOTTERS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4729 11975 4728 11966 4733 11955 4750 11954
      4760 11942 4763 11932 4771 11929 4774 11854
      4703 11925 4699 12001
TIME...MOT...LOC 2342Z 266DEG 19KT 4764 11927 4707 11982

FRIES
Special weather statement, Sep 19, 4:00 PM PST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
500 PM PDT SUN SEP 19 2010

WAZ038-042-043-200100-
OKANOGAN WA-
500 PM PDT SUN SEP 19 2010

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON

UNTIL 600 PM PDT

AT 452 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORM 6 MILES SOUTHEAST OF CONCONULLY..AND
ANOTHER 5 MILES SOUHWEST OF LOOMIS MOVING EAST AT 15 TO 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   TONASKET...LOOMIS...ELLISFORDE

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4887 11943 4860 11916 4844 11954 4873 11979
TIME...MOT...LOC 2357Z 251DEG 11KT 4853 11960

TOBIN
Local storm report, Sep 19, 4:42 PM PST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
542 PM PDT SUN SEP 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HEAVY RAIN       5 SE WENATCHEE          47.38N 120.24W
09/19/2010  U0.60 INCH       CHELAN             WA   TRAINED SPOTTER

            PEA SIZE HAIL AND 0.60 INCHES OF RAIN OVER A PERIOD OF A
            FEW MINUTES

&&

VAN HORN
Special weather statement, Sep 19, 4:58 PM PST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
558 PM PDT SUN SEP 19 2010

WAZ043-200145-
OKANOGAN WA-
558 PM PDT SUN SEP 19 2010

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON

UNTIL 645 PM PDT

AT 553 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTH OF TONASKET..MOVING NORTHEAST AT 5
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   TONASKET...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4878 11935 4876 11934 4863 11940 4854 11941
      4851 11952 4861 11959 4868 11958
TIME...MOT...LOC 0058Z 235DEG 5KT 4860 11948

FRIES

The radar

The Spokane radar (KOTX), 171 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Okanogan

When
September 19, 5:00 PM PST to 6:30 PM PST
Where
Okanogan County, 2.09 mi ESE of Janis to 4.34 mi SE of Janis
Cause
Heavy Rain
Property damage
$423,000
Reported by
Newspaper
Coordinates
48.635, -119.430

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2010Every state in 2010This day in weather historyWarnings in Washington, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258526.